Pain: paracetamol overdose: practice question

A Anaesthesia question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Anaesthesia · Pain: paracetamol overdose

Sample item

A 20-year-old presents 6 hours after ingesting about 20 g of paracetamol. What is the appropriate treatment?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

A. N-acetylcysteine guided by the treatment nomogram

Paracetamol is converted by CYP enzymes to the toxic metabolite NAPQI, which is normally conjugated by glutathione. In overdose glutathione is depleted and NAPQI causes centrilobular hepatic necrosis. N-acetylcysteine replenishes glutathione and is most effective when started within 8 to 10 hours.

Option by option

  • A. N-acetylcysteine guided by the treatment nomogram (correct)

    Correct. N-acetylcysteine restores glutathione and prevents hepatic necrosis.

  • B. Immediate haemodialysis

    Dialysis is reserved for severe late acidosis and not as first-line treatment.

  • C. Forced alkaline diuresis

    Alkaline diuresis has no role in paracetamol poisoning.

  • D. Activated charcoal alone

    Charcoal helps only if given within about an hour of ingestion and is not enough alone.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Anaesthesia questions

Questions about this Anaesthesia question

What is the answer to this Anaesthesia question?

The best answer is A, N-acetylcysteine guided by the treatment nomogram. Paracetamol is converted by CYP enzymes to the toxic metabolite NAPQI, which is normally conjugated by glutathione.

Why is "Immediate haemodialysis" not the answer?

Dialysis is reserved for severe late acidosis and not as first-line treatment.

Why is "Forced alkaline diuresis" not the answer?

Alkaline diuresis has no role in paracetamol poisoning.

Why is "Activated charcoal alone" not the answer?

Charcoal helps only if given within about an hour of ingestion and is not enough alone.

What concept does this question test?

It tests Pain: paracetamol overdose in Anaesthesia. In overdose glutathione is depleted and NAPQI causes centrilobular hepatic necrosis. N-acetylcysteine replenishes glutathione and is most effective when started within 8 to 10 hours.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Pain: paracetamol overdose?

Make a table of each agent, its key advantage and its main side effect. Then use the flashcards and the other Anaesthesia questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.